Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012, Article ID 459140, 3 pages
http://dx.doi.org/10.1155/2012/459140
Case Report

Moxifloxacin (Avelox) Induced Thrombotic Thrombocytopenic Purpura

Department of Medicine, Nassau University Medical Center, East Meadow, NY 11554, USA

Received 24 January 2012; Accepted 15 February 2012

Academic Editor: Rade B. Vukmir

Copyright © 2012 Sikander P. Surana et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report a case of a 66-year-old African-American female who presented with complaints of progressively worsening weakness, shortness of breath on minimal exertion, lethargy for the last few days, and short episodes of aphasia lasting 20–30 seconds. Prior to presentation, she was treated with two courses of moxifloxacin for sinusitis. Laboratory examination was remarkable for anemia and thrombocytopenia with elevated lactate dehydrogenase and no evidence of renal failure. Peripheral smear showed numerous schistocytes and she was diagnosed with thrombotic thrombocytopenic purpura. Moxifloxacin was identified as the offending agent. The patient was treated with prednisone and plasmapheresis. To the best of our knowledge, this is the first reported case of thrombotic thrombocytopenic purpura associated with the use of moxifloxacin. Although rare, physicians should be aware of this serious complication associated with its use.